Winter Storm, N Ventura
- When
- January 2, 4:00 PM PST to January 4, 2:30 AM PST
- Where
- N Ventura forecast zone
- Reported by
- GENERAL PUBLIC
A powerful Pacific storm brought heavy rain, snow and flash flooding to Southern California. thestorm dumped 1 to 4 inches of rainfall over the area with mountain locations receiving the highest amounts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A powerful Pacific storm brought heavy rain, snow and flash flooding to Southern California. Overall...thestorm dumped 1 to 4 inches of rainfall over the area with mountain locations receiving the highest amounts. The heavy rain produced flash flooding across Santa Barbara, Ventura and Los Angeles counties. In Santa Barbara county, Cold Springs Road at State Route 192 was closed due to flash flooding and mudslides as well as the junction of Santa Susanna Pass and Rocky Peak Road. In Ventura county, the Pacific Coast Highway was closed from Point Mugu to the Ventura and Los Angeles county line. In Los Angeles county, the Pacific Coast Highway was closed from the Ventura county border to Malibu. In the mountains of Ventura and Los Angeles counties, snow levels dropped to around 4500 feet, resulting in up to 30 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 2, 1:50 PM PST, 2 hours 10 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 150 PM PST SUN JAN 2 2005 .SHORT TERM...PRE-FRONTAL SHOWERS CONTINUE THIS AFTERNOON WHILE THE MAIN AREA OF RAIN STILL REMAINS WELL TO THE NORTH OVER THE BAY AREA. AIRMASS IS SOMEWHAT UNSTABLE AND WEVE HAD A FEW WATERSPOUT REPORTS OFF THE COAST OF LA AND ORANGE COUNTIES. AS THE UPPER LOW CONTINUES TO SAG SOUTH OVERNIGHT, RAIN WILL BECOME MORE WIDESPREAD WITH MODERATE TO LOCALLY HEAVY RAIN DEVELOPING LATER TONIGHT AND CONTINUING THROUGH EARLY MONDAY AFTERNOON. ONCE AGAIN THE HEAVIEST RAIN WILL BE IN THE LOWER COASTAL SLOPES FROM SANTA BARBARA TO EASTERN LA COUNTY. THE MAIN DIFFERENCE IN THE MODELS THIS MORNING WAS A SUBSTANTIAL INCREASE IN LOW LVL SOUTHEASTERLY LOW AS A SURFACE LOW DEVELOPS NEAR POINT CONCEPTION LATE TONIGHT. THIS WILL SIGNIFICANTLY ENHANCE OROGRAPHIC EFFECTS SOUTH OF POINT CONCEPTION AND ALLOW AREAS OF VERY HEAVY RAIN TO DEVELOP IN THE USUAL FAVORED LOCATIONS. WITH THE UPPER LOW MOVING SLOWLY SOUTH, THE HEAVY RAIN WILL PERSIST FOR SEVERAL HOURS, CREATING A HIGH RISK OF FLOODING PROBLEMS ACROSS THE AREA FAR BEYOND THE NORMAL NUISANCE URBAN FLOODING WE USUALLY SEE WITH WINTER STORMS. WELL HAVE TO CLOSELY MONITOR THE RIVERS AND STREAMS FOR POSSIBLE FLOODING AND A FLOOD WATCH CERTAINLY IS JUSTIFIED FOR THIS EVENT. WHILE THE HEAVIEST RAIN WILL START TO TAPER OFF FROM THE NORTH MONDAY MORNING, LA AND VENTURA COUNTY WILL BE UNDER THE GUN MOST OF THE DAY, WITH SHOWERS CONTINUING WELL INTO TUESDAY. THIS WILL BE ANOTHER HEAVY SNOW PRODUCER FOR THE LOCAL MOUNTAINS AND A WINTER STORM WARNING WILL BE POSTED THROUGH TUESDAY. TOTAL SNOW ACCUMULATIONS AT HIGHER ELEVATIONS WILL LIKELY BE IN THE 3 FOOT RANGE WHILE EVEN LOWER ELEVATIONS GET SIGNIFICANT AMOUNTS. SNOW LEVELS WILL BE LOW ENOUGH TO IMPACT INTERSTATE 5 THROUGH THE GRAPEVINE WHERE SEVERAL INCHES OF SNOW MAY FALL MONDAY THROUGH TUESDAY. SHOWERS WILL BE ENDING IN MOST AREAS BY TUESDAY AFTERNOON. .LONG TERM...GFS CONTINUES TO TAKE THE MID WEEK SYSTEM FURTHER AND FURTHER OFFSHORE, SUBSTANTIALLY DECREASING OUR CHANCES FOR PRECIP WED AND THURS. IT DOES FINALLY BRING THE LOW ONSHORE LATER THURSDAY AND FRIDAY AND THIS WILL PROBABLY BE OUR BEST CHANCE FOR PRECIP WITH THIS SYSTEM. HOWEVER, CONFIDENCE IS STILL QUITE LOW AND WILL NOT MESS WITH LONG RANGE FORECAST FOR NOW. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WARNING (SEE LAXWSWLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
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
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1145 AM PST SUN JAN 2 2005 CAZ034>041-044>047-051>054-059-087-088-031200- ANTELOPE VALLEY-CATALINA ISLAND-CUYAMA VALLEY- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY CENTRAL COAST- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS- SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY CENTRAL COAST- SANTA BARBARA COUNTY MOUNTAINS-SANTA BARBARA COUNTY SOUTH COAST- SANTA CLARITA VALLEY-SANTA MONICA MOUNTAINS RECREATIONAL AREA- SANTA YNEZ VALLEY-VENTURA COUNTY COAST-VENTURA COUNTY COASTAL VALLEYS- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY MOUNTAINS- 1145 AM PST SUN JAN 2 2005 ...MORE RAIN AND MOUNTAIN SNOW EXPECTED THROUGH TUESDAY... ANOTHER COLD WINTER STORM IS APPROACHING SOUTHERN CALIFORNIA. NUMEROUS SHOWERS...MOSTLY LIGHT...ARE EXPECTED THROUGH THIS EVENING. THEN AS THE STORM GETS CLOSER TONIGHT...PRECIPITATION RATES WILL INCREASE...WITH THE HEAVIEST RAIN AND SNOW EXPECTED AFTER MIDNIGHT AND CONTINUING THROUGH EARLY AFTERNOON MONDAY. SHOWERS WILL CONTINUE MONDAY NIGHT AND TUESDAY...HOWEVER THEY ARE NOT EXPECTED TO BE QUITE AS HEAVY AS TONIGHT AND MONDAY. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED AT COASTAL AND VALLEY LOCATIONS SOUTH OF POINT CONCEPTION...WITH 4 TO 8 INCHES IN THE MOUNTAINS. ISOLATED MOUNTAIN LOCATIONS COULD GET AS MUCH AS 10 INCHES. AMOUNTS WILL BE SLIGHTLY LOWER NORTH OF POINT CONCEPTION. UP TO 12 INCHES OF RAIN HAS FALLEN IN COASTAL AND VALLEY LOCATIONS IN THE LAST WEEK AND HAS SATURATED THE GROUND. ANY ADDITIONAL RAINFALL WILL QUICKLY RESULT IN FLOODING OF STREETS AND INTERSECTIONS AND RISES IN THE LOCAL STREAMS AND RIVERS. ADDITIONALLY...PLACES IN AND NEAR BURN AREAS WILL HAVE TO MONITOR THE SITUATION CLOSELY FOR POSSIBLE MUD AND DEBRIS FLOWS. FOR THIS REASON...A FLOOD WATCH HAS BEEN POSTED FOR ALL AREAS SUNDAY AFTERNOON THROUGH NOON TUESDAY. THE SNOW LEVEL WILL START OUT AROUND 5000 FEET THIS EVENING...THEN LOWER TO 4000 FEET MONDAY AND 3000 TO 3500 FEET MONDAY NIGHT AND TUESDAY. THIS WILL LIKELY IMPACT INTERSTATE 5 OVER THE GRAPEVINE AND MANY OTHER MOUNTAIN ROADS. UP TO 3 FEET OF SNOW IS POSSIBLE AT HIGHER ELEVATIONS OF THE MOUNTAINS THROUGH TUESDAY WITH 6 TO 16 INCHES ELSEWHERE ABOVE 4000 FEET. FOR THIS REASON...A WINTER STORM WARNING WILL BE POSTED FOR THE MOUNTAINS TONIGHT THROUGH NOON TUESDAY. TRAVELERS THROUGH SOUTHERN CALIFORNIA THIS WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY THROUGH THE MOUNTAINS...ARE URGED TO CHECK THE LATEST WEATHER AND ROAD REPORTS BEFORE DEPARTING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.WEATHER.GOV/LOSANGELES. WOFFORD
The national radar mosaic for the moment the first event began.
3 flash flood, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437642, 5437643, 5437645, 5437644, 5437646.